Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Lubbock, TX

May 22, 2017Kent County, Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 22, 2017, 5:14 PM CDT for Kent County, Stonewall County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 5:14 PM CDT (22:14 UTC)
Expired
May 22, 2017, 6:00 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Kent County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 119 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:27 PM CDTHAIL 1.53 E Clairemont, TX
May 22, 5:52 PM CDTHAIL 29 Se Clairemont, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS54 KLUB 222214
SVRLUB
TXC263-433-222300-
/O.NEW.KLUB.SV.W.0121.170522T2214Z-170522T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
514 PM CDT MON MAY 22 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Central Kent County in northwestern Texas...
  Western Stonewall County in northwestern Texas...

* Until 600 PM CDT

* At 514 PM CDT, a severe thunderstorm was located near Clairemont,
  or 12 miles west of Jayton, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Jayton, Girard, Peacock and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3316 10100 3337 10084 3338 10025 3296 10047
      3296 10051
TIME...MOT...LOC 2214Z 280DEG 25KT 3323 10079 

HAIL...1.75IN
WIND...60MPH
 
$$

CWA
5 follow-up statements
040 
WWUS54 KLUB 222220
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
520 PM CDT MON MAY 22 2017

TXC263-433-222300-
/O.CON.KLUB.SV.W.0121.000000T0000Z-170522T2300Z/
Kent TX-Stonewall TX-
520 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR KENT AND WESTERN STONEWALL COUNTIES...

At 520 PM CDT, a severe thunderstorm was located near Clairemont, or
9 miles west of Jayton, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Jayton, Girard, Peacock and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3315 10097 3337 10080 3338 10025 3296 10047
      3296 10051
TIME...MOT...LOC 2220Z 280DEG 25KT 3322 10074 

HAIL...2.00IN
WIND...60MPH
 
$$

CWA
548 
WWUS54 KLUB 222229
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
529 PM CDT MON MAY 22 2017

TXC263-433-222300-
/O.CON.KLUB.SV.W.0121.000000T0000Z-170522T2300Z/
Kent TX-Stonewall TX-
529 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN KENT AND WESTERN STONEWALL COUNTIES...

At 528 PM CDT, a severe thunderstorm was located near Clairemont, or
near Jayton, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. At 527 pm 1.5 inch hail was 
         reported 3 miles east of Clairemont. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Jayton, Girard, Peacock and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3314 10093 3337 10071 3338 10025 3296 10047
      3296 10051
TIME...MOT...LOC 2228Z 280DEG 25KT 3321 10067 

HAIL...2.00IN
WIND...60MPH
 
$$

CWA
873 
WWUS54 KLUB 222236
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
536 PM CDT MON MAY 22 2017

TXC263-433-222300-
/O.CON.KLUB.SV.W.0121.000000T0000Z-170522T2300Z/
Kent TX-Stonewall TX-
536 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN KENT AND WESTERN STONEWALL COUNTIES...

At 535 PM CDT, a severe thunderstorm was located near Jayton, moving
east at 30 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Jayton, Peacock and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large damaging hail. SEEK SHELTER NOW inside 
a sturdy structure and stay away from windows.

&&

LAT...LON 3312 10088 3334 10066 3335 10027 3296 10047
      3296 10051
TIME...MOT...LOC 2235Z 280DEG 25KT 3320 10061 

HAIL...2.50IN
WIND...60MPH
 
$$

CWA
937 
WWUS54 KLUB 222242
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
542 PM CDT MON MAY 22 2017

TXC263-433-222300-
/O.CON.KLUB.SV.W.0121.000000T0000Z-170522T2300Z/
Kent TX-Stonewall TX-
542 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN KENT AND SOUTHWESTERN STONEWALL COUNTIES...

At 541 PM CDT, a severe thunderstorm was located 8 miles south of
Jayton, moving east at 30 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Jayton, Peacock and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3310 10083 3330 10066 3328 10031 3296 10047
      3296 10051
TIME...MOT...LOC 2241Z 290DEG 26KT 3313 10059 

HAIL...2.75IN
WIND...60MPH
 
$$

CWA
922 
WWUS54 KLUB 222248
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
548 PM CDT MON MAY 22 2017

TXC263-433-222300-
/O.CON.KLUB.SV.W.0121.000000T0000Z-170522T2300Z/
Kent TX-Stonewall TX-
548 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN KENT AND SOUTHWESTERN STONEWALL COUNTIES...

At 548 PM CDT, a severe thunderstorm was located 8 miles southwest of
Peacock, or 9 miles south of Jayton, moving east at 30 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Jayton and Peacock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3309 10080 3328 10062 3325 10032 3296 10047
      3296 10051
TIME...MOT...LOC 2248Z 280DEG 25KT 3312 10053 

HAIL...2.75IN
WIND...60MPH
 
$$

CWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:42 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 22, 2:42 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
242 PM CDT Mon May 22 2017

.DISCUSSION...
Following a temporary bout of active weather later this afternoon
lingering into Tue morning, the remainder of the week promises to
be quiet with hot temperatures building by late week under very
deep and arid westerly flow.

Today and Tonight...Mid-afternoon observations indicated stratus was
eroding aggressively across far eastern NM ahead of discrete storms
from Santa Rosa to Roswell within a Theta-E ridge. A weak surface
trough from near Clovis ENE to Pampa was drifting slowly south, with
some enhanced Cu observed at times along the western extent of this
boundary. Farther north, a cold front was accelerating south across
the NW Panhandle and northeast NM ahead of a shortwave trough
tracking ESE. Latest thinking is that orographic storms in NM will
track SE and maintain severe potential as they remain embedded
within MLCAPE around 1000 J/kg. Despite anemic lower tropospheric
flow, deep layer westerly shear of 40-50 knots should still be
supportive of decent storm relative inflow to maintain supercell
structures, until storms trend more linear early this evening as the
aforementioned surface trough drops south and veers low level winds
more northerly. Current blue box may need to be expanded into the
remainder of our South Plains' counties if storm modes grow upscale
as forecast. Otherwise, the brunt of surface based convection should
depart the region before midnight ahead of deepening northerly flow
behind the upper trough and cold front.

Tuesday and Tuesday night...On the heels of tonight's cold front, a
more robust cold front (presently in northeast CO) should reach the
CWA before sunrise ahead of 20-30 mph northerly winds. Prospects for
additional precip with this front are looking less than originally
indicated, but at least a narrow axis of moist Fn ascent could wring
out a few showers before mean layer subsidence deepens from N-S
through the morning. Steady cold advection through the day will
only add momentum for a very cool night as a surface high
overspreads the region with light winds and mostly clear skies.

Wednesday through Sunday...Beginning Wednesday, progressive upper
ridging will help restore more seasonable thicknesses to the TX
South Plains, although low level return flow will be devoid of any
appreciable moistening following Tuesday's front crashing into the
Gulf. Behind the upper ridge, deep westerly flow will advect an
unseasonably warm dome of Desert air eastward on Thursday and
lingering through Saturday. Gulf moisture will return with time, but
under such deep westerly flow this will favor the dryline east of
our domain almost every day, which only increases the likelihood of
widespread heat on breezy and arid downslope winds. Superblend
appears much too generous with post-dryline dewpoints Thu-Sat, so
have skewed this lower more in tune with the drier GFS and ECMWF.
Cyclonic upper flow by Sat night on the fringes of a larger Northern
Plains' trough should at the very least deliver a welcome cooldown
for Sunday, with perhaps some rain chances as Gulf moisture curls
westward behind the front in moist upslope flow.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 22, 11:00 AM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1100 AM CDT Mon May 22 2017

TXZ021>044-231600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1100 AM CDT Mon May 22 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Severe thunderstorms are still expected to develop across eastern
New Mexico and move southeast across much of the South Plains and
Rolling Plains later this afternoon and evening. Large hail to golf
ball size, damaging downbursts and torrential downpours with minor
flooding can be expected with the strongest of these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hazardous weather is unlikely at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested for later this afternoon and
evening.

In the hours before

Local storm report, May 22, 5:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 WNW CLAIREMONT        33.21N 100.88W
05/22/2017  M1.14 INCH       KENT               TX   STORM CHASER

            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER LUB1700216

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:51 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall24 min
May 22, 5:59 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall36 min
May 22, 6:40 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.